Jump to content

Florinef & Cushing's Type Side Effects


deucykub
 Share

Recommended Posts

Sorry to add to the forum's already numerous Florinef posts...

I've searched and read through a lot of the old posts and can't find an answer to this question. It is probably a question more fit for a doctor to answer, but if you have any knowledge, I would really appreciate it.

I just picked up my new script for Florinef, which is my second "trial and error" treatment. Midodrine caused my heart to just pound along with increased chest pain, so I had to stop taking it. The info on Florinef lists it as a very strong corticosteriod and details Cushing's type side effects, like becoming moon-face and fat gains around the neck and abdomen. My doctors have given me Prednisone for my asthma attacks in the past, and it is extremely difficult for me to taper off of it. I keep getting recurring attacks for months after. If the POTS co-existed when I was dx with asthma, that might have been the reason why I felt so badly after going off of a steroid. But I'm digressing... that's another story. :(

On the last round of Prednisone (I've gained 20 pounds because of that nasty med), my Pulmonologist told me he was concerned because I was becoming "moon-faced" (yes, this made me feel marvelous... thanks, doc, lol). After researching, it seems what he meant was I was developing Cushing's type side-effects.

My concern is if I am prone to these side effects on Prednisone, does that mean I have the same susceptibility to them on Florinef? Are these side effects dangerous?

I felt so much better on Prednisone with the asthma; I'm hopeful that there was some kind of crossover that helped POTS, which might mean Florinef will make me feel better. However, I'm a little worried about developing some new illness, as POTS, asthma, and Fibro are really enough for me to handle.

Does anyone know about these types of side effects, whether having them with Prednisone makes me more likely to have them with Florinef, and whether this is worthy of concern?

Thanks so much. I'd really appreciate any info you might have!

Link to comment
Share on other sites

Hi,

I've had similar trouble coming off prednisolone but am fine with fludrocortisone (florinef).

I've got asthma and have previously taken prednisolone 40mg daily for 1-2 weeks for asthma flares and then stopped it without any problems.

I also have really bad hayfever / allergic rhinitis. I realised that when my allergies were bad my POTS symptoms were also bad. I got so itchy that antihistamines etc didn't really help and in desparation my GP prescribed prednisolone for my hayfever 10mg daily.

As soon as I started the prednisolone I felt much better and my POTS symptoms dramatically improved. My GP and cardiologist didn't believe that I had improved as I was already taking fludrocortisone. My cardio pointed out that fludrocortisone is a strong mineralocorticoid but a very weak glucocorticoid steroid. Prednisolone is a weak mineralocorticoid but a strong glucocorticoid.

It it the mineralocorticoid bit that makes you retain fluid and helps with the POTS. The glucocorticoid bit is the anti-inflammatory bit that helps with asthma / allergies. It is also the glucocorticoid bit that causes the cushing's symptoms.

He said that as I was already getting a lot of mineralocorticoid activity from the fludrocortisone that the prednisolone shouldn't be adding anything to my POTS symptom control, just helping the allergies.

The problem I had was trying to come off the prednisolone. My body reacted quite badly when I reduced the dose and I would feel really POTSy for several days each time I cut the dose. In the end I reduced my daily dose by 0.5mg every 1-2 weeks. It took about 25 weeks to get off the pred. The next summer I did the same.

I have realised that I simply can't go on using pred for allergies as I will wreck my body, especially my bones. I have recently had my first bad asthma flare in years and refused to go on pred as I knew how much stopping it messes up my POTS. I've managed to settle my chest with nebulisers and inhaled steriods etc but don't have a clue how I'll get through this years hayfever - I take antihistamines all year round as it is!

Golly, I really didn't mean to waffle that much or go all technical.

Although the florinef leaflet warns about all the sameside-effects as prednisolone I was assured by my cardiologist and pharmacist that they are very rare with fludrocortisone (but common with prednisolone).

What can happen with both types of steroid (but much more with prednisolone) is called adrenal suppression - your body gets used to having artificial steroids so it doesn't produce as much of its own natural steroids. This is why coming off steroids can be so difficult - your body has to learn to produce more natural steroid itself. This is especially important if you become suddenly ill or are involved in an accident. In most people their body would release extra surges of steroids in response to the stress - if you have adrenal suppression from steroid tablets your body can't do that so you need the drs to give you high dose steroids to stop your BP from going way too low.

It is really IMPORTANT to carry a steroid warning card or wear a medical necklace/bracelet to alerd medics that you are taking long-term steroids.

Don't worry too much about the fludrocortisone - it shouldn't give you cushings side-effects. I hope it helps with your POTS.

flop

Link to comment
Share on other sites

I was on prednisolone, put on a lot of weight and developed the lovely attractive (not!) moonface. I'm now off it and taking fludrocortisone for POTS. Even though I'm on that I have noticed my face going down and some weight coming off (some of it water retention) even months later it's still going down slowly. Apparently it can take up to 2yrs.

The other week I looked as if I had suddenly dropped a stone of weight within days. It's as if the weight and fluid retention from the prednisolone went almost overnight.

I still have a lot of weight to lose though and it'll be even harder because of the florinef and the water retention from that, it makes me look bigger than I probably am.

Link to comment
Share on other sites

When I told one of the doctors I saw at my disastrous trip to Mayo Clinic that I was concerned about glucocorticoid effects from Florinef, he sneered at me and told me it was an "old wive's tale." I told him that I have worked in the pharmaceutical industry for several years and was unaware of the FDA ever requiring old wive's tales to be included in the prescribing information for a drug. Incidentally, I grew such a pot belly while on Florinef that a friend of mine who is an Ob/Gyn came up to me at a party, patted my belly, and asked me when I was due. I laughed and told her that it was just weight gain from doing 'roids.

I stopped using Florinef after my health improved somewhat. I'm using licorice now, and my tummy is flat again.

Link to comment
Share on other sites

When I told one of the doctors I saw at my disastrous trip to Mayo Clinic that I was concerned about glucocorticoid effects from Florinef, he sneered at me and told me it was an "old wive's tale." I told him that I have worked in the pharmaceutical industry for several years and was unaware of the FDA ever requiring old wive's tales to be included in the prescribing information for a drug. Incidentally, I grew such a pot belly while on Florinef that a friend of mine who is an Ob/Gyn came up to me at a party, patted my belly, and asked me when I was due. I laughed and told her that it was just weight gain from doing 'roids.

I stopped using Florinef after my health improved somewhat. I'm using licorice now, and my tummy is flat again.

I definitely know what you mean about the pot belly. I look like I'm 6mths pregnant!

Link to comment
Share on other sites

Thanks to all of you for your replies! The technical information really helped me understand the differences between the two types of steroids. I also really appreciate your sharing your personal experiences with both Prednisone and Fludrocortisone; they really set my mind at ease. I've been on Florinef for two days now and have been pretty much the same as before, no improvement, yet, but no side-effects so far either.

Now if only the licorice that helps with your POTS, lthomas, was strawberry Twizzlers. Then, I'd be all set! Seriously though, I doubt I eat more than 1,000 calories a day but still struggle with the 20 pound gain from the Prednisone. Don't you wish, those who have gained weight, just once that one of the meds - out of all the meds we have to take - would have the side-effect of losing weight? :D

Link to comment
Share on other sites

Speed of onset of florinef - it took several weeks for me to notice any benefit from starting florinef. I started on only 0.5mcg (half a 1mcg tablet) and my cardio slowly increased the dose by half a tablet every few weeks. I got up to the maximum dose of 3mcg and have stayed on that dose. I found that it changed me from blacking out without any kind of warning, through having a few seconds warning to being able to sit down and prevent a full blackout most of the time.

Don't worry if you don't notice any benefit initially. You will probably need to get your doc to fiddle about until you find the right dose for you.

Keep standing,

Flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...